Alert archive / Nebraska / Tornado Warnings in 2008
Tornado Warning 4, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 25, 2008, 12:41 AM CDT for Johnson County, Nemaha County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2008, 12:41 AM CDT (05:41 UTC)
- Expired
- Apr 25, 2008, 1:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Johnson County, NE, Nemaha County, NE
The radar
The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 12:50 AM CDT | TORNADO | Johnson, NE | TORNADO MOVED THROUGH THE TOWN OF JOHNSON. PRELIMINARY REPORT FROM EM INDICATED DAMAGE TO VARIOUS BUILDINGS... INCLUDING DAMAGE TO THE ROOF OF A SCHOOL... A STORE FRONT... AND SEVERAL GARAGES. A NUMBER OF BUSINESSES HAVE HOLES IN ROOFS WITH SIGNIFICANT WATER D |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1577 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 250541
TOROAX
NEC097-127-250615-
/O.NEW.KOAX.TO.W.0004.080425T0541Z-080425T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1241 AM CDT FRI APR 25 2008
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN JOHNSON COUNTY IN SOUTHEAST NEBRASKA...
WESTERN NEMAHA COUNTY IN SOUTHEAST NEBRASKA...
* UNTIL 115 AM CDT.
* AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THE STORM WAS LOCATED NEAR TECUMSEH...OR 33 MILES
NORTHWEST OF FALLS CITY...MOVING NORTHEAST AT 27 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 4035 9627 4053 9611 4051 9571 4026 9606
4026 9612
TIME...MOT...LOC 0541Z 235DEG 23KT 4036 9608
$$
GRIFFIS3 follow-up statements
000
WWUS53 KOAX 250551
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1251 AM CDT FRI APR 25 2008
NEC097-127-250615-
/O.CON.KOAX.TO.W.0004.000000T0000Z-080425T0615Z/
NEMAHA NE-JOHNSON NE-
1251 AM CDT FRI APR 25 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
NORTHEASTERN JOHNSON AND NORTHWESTERN NEMAHA COUNTIES...
AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR JOHNSON...OR 31 MILES NORTHWEST OF FALLS
CITY...MOVING NORTHEAST AT 26 MPH.
LOCATIONS IMPACTED INCLUDE...BROCK.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR SOUTHEAST NEBRASKA.
LAT...LON 4044 9617 4053 9611 4051 9572 4037 9590
4030 9601
TIME...MOT...LOC 0551Z 235DEG 23KT 4041 9599
$$
GRIFFIS000
WWUS53 KOAX 250602
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
103 AM CDT FRI APR 25 2008
NEC127-250615-
/O.CON.KOAX.TO.W.0004.000000T0000Z-080425T0615Z/
NEMAHA NE-
103 AM CDT FRI APR 25 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
NORTHWESTERN NEMAHA COUNTY...
AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR BROCK...OR 30 MILES WEST OF TARKIO...MOVING
NORTHEAST AT 26 MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR SOUTHEAST NEBRASKA.
LAT...LON 4035 9596 4048 9605 4052 9606 4051 9572
4044 9581 4037 9590
TIME...MOT...LOC 0603Z 235DEG 23KT 4045 9591
$$
GRIFFIS000
WWUS53 KOAX 250610
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
110 AM CDT FRI APR 25 2008
NEC127-250620-
/O.EXP.KOAX.TO.W.0004.000000T0000Z-080425T0615Z/
NEMAHA NE-
110 AM CDT FRI APR 25 2008
...THE TORNADO WARNING FOR NORTHWESTERN NEMAHA COUNTY WILL EXPIRE AT
115 AM CDT...
THE WARNING WHICH WAS IN EFFECT HAS EXPIRED AND WILL NOT BE REISSUED
AT THIS TIME. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR SOUTHEAST NEBRASKA.
LAT...LON 4035 9596 4048 9605 4052 9606 4051 9572
4044 9581 4037 9590
TIME...MOT...LOC 0610Z 235DEG 23KT 4048 9586
$$
GRIFFISWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:45 PM CDT, 9 hours 56 minutes earlier.
Area forecast discussion, Apr 24, 2:45 PM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 PM CDT THU APR 24 2008 .DISCUSSION... THUNDERSTORM CHANCES/STRENGTH TONIGHT WILL BE MAIN FORECAST CONCERN INITIALLY THEN TEMPERATURES THROUGH THE SHORT TERM. EXTENSIVE CLOUD COVER HAS REMAINED IN PLACE ACROSS THE EASTERN HALF OF NEBRASKA AND KANSAS INTO WESTERN IOWA SO FAR TODAY. CONVECTION HAS BEEN LIMITED TO ALONG THE NORTHEAST NEBRASKA BORDER INTO SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED FROM NORTHWEST MINNESOTA THROUGH EASTERN SOUTH DAKOTA INTO NORTHWEST NEBRASKA AT 18Z. MODELS SIMILAR IN LIFTING LOW PRESSURE OVER COLORADO NORTHEAST ALONG THE FRONT TONIGHT WITH MAIN PERIOD OF CONVECTION LATE TONIGHT AS FRONT MOVES SLOWLY ACROSS EASTERN NEBRASKA AND UPPER WAVE MOVES INTO THE CENTRAL PLAINS. FORECAST SOUNDINGS SUGGEST ABUNDANT MOISTURE AVAILABLE WITH PW AROUND 1.5 INCHES. HEAVY RAIN LIKELY OVERNIGHT BUT WITH FFG VALUES GENERALLY AROUND 2 INCHES OR BETTER WILL FOREGO ANY HEADLINES AT THIS TIME. SYSTEM PROGGED TO BE EAST OF THE AREA FRIDAY MORNING BUT SOME SHOWERS EXPECTED THROUGH MOST OF THE DAY AS THE UPPER WAVE MOVES ACROSS. ANOTHER WAVE FOLLOWS ON SATURDAY WITH NEXT CHANCE OF PRECIP FOR THE AREA. TEMPERATURES STAY ON THE COOL SIDE THROUGH MOST OF THE SHORT TERM PERIOD AS UPPER FLOW AMPLIFIES AND LARGE TROUGH DEVELOPS OVER THE MIDDLE OF THE COUNTRY. FROST POTENTIAL FOR PARTS OF THE AREA SATURDAY MORNING DEPENDING ON EXTENT OF CLOUDS BETWEEN THE TWO UPPER WAVES. IN THE EXTENDED...PATTERN LOOKS TO REMAIN ACTIVE AS ANOTHER STRONG UPPER SYSTEM INDICATED FOR LATE NEXT WEEK...ALTHOUGH MODEL DIFFERENCES LEAD TOWARD LOW CONFIDENCE ON SPECIFICS. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK FORECAST THROUGH 25/18Z. CDFNT FM NCNTRL NEBRASKA INTO NWRN KS IS EXPECTED TO EXTD FM NWRN IA TO LOW PRES OVR NCNTRL/NERN KS BY 06Z. WIDESPREAD MVFR CIGS WITH AREAS OF IFR CIGS EXTENDED AHEAD OF FRONT. SOME MIXING COULD LIFT CIGS ABV MVFR CATEGORY LATE THIS AFTN ALONG AND E OF MO RIVER WITH LOWEST CIGS ALONG WITH PSBL DRIZZLE STRETCHING FM OLU-OFK VCNTY. ALTHOUGH THERE IS A RISK OF TSTMS AT TAF SITES THROUGH 03Z...BEST CHCS APPEAR TO COVER PD FM 03Z-09Z. STORMS DURING THIS TIME PD COULD CONTAIN GUSTY WINDS AND HAIL...SPCLY ALONG AND S OF INTERSTATE 80. LOW AND CDFNT SHOULD PASS THROUGH LNK/OMA IN 06Z-09Z PD WITH WINDS SHIFTING TO NNW AND INCREASING BEHIND IT. MVFR CIGS WILL LIKELY CONT BEHIND FRONT THROUGH 25/18Z ALONG WITH GUSTY NW SFC WINDS AND PATCHY RAIN SHOWERS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/CHERMOK
Hazardous weather outlook, Apr 24, 8:55 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 855 PM CDT THU APR 24 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251600- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 855 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE MAINLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS. IN ADDITION...ANY OF THE STORMS COULD PRODUCE AREAS OF HEAVY RAIN. THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST INTO THE REGION OVERNIGHT. THIS IS AHEAD OF LOW PRESSURE FORECAST TO DEEPEN ALONG THE KANSAS AND COLORADO BORDER. THE SEVERE THREAT IS EXPECTED TO CONTINUE INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. GRIFFIS
In the hours before
Local storm report, Apr 24, 6:47 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL DEFIANCE 41.83N 95.34W
04/24/2008 E1.00 INCH SHELBY IA TRAINED SPOTTER
&&
JPOLLACKLocal storm report, Apr 24, 6:58 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 1 E IRWIN 41.79N 95.19W
04/24/2008 E1.00 INCH SHELBY IA PUBLIC
MOSTLY PENNY TO NICKEL SIZE.
&&
RCHERMOKLocal storm report, Apr 24, 11:04 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1104 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM HAIL 3 S ODELL 40.01N 96.80W
04/24/2008 M0.75 INCH GAGE NE TRAINED SPOTTER
&&
JKLISHLocal storm report, Apr 24, 11:08 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1108 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL ODELL 40.05N 96.80W
04/24/2008 E0.75 INCH GAGE NE TRAINED SPOTTER
&&
JKLISHLocal storm report, Apr 24, 11:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1126 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL BEATRICE 40.27N 96.75W
04/24/2008 E0.75 INCH GAGE NE PUBLIC
&&
BGLocal storm report, Apr 25, 12:21 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1221 AM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM HAIL STEELE CITY 40.04N 97.02W
04/25/2008 E0.75 INCH JEFFERSON NE EMERGENCY MNGR
&&
JKLISHThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 10:42 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 48 min |
| Apr 24, 11:12 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 33 min |
| Apr 24, 11:28 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Pawnee | 47 min |
| Apr 24, 11:33 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 42 min |
| Apr 25, 12:12 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 48 min |
| Apr 25, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Nemaha, Pawnee | 45 min |
| Apr 25, 12:34 AM CDT | Tornado Warning | OAX | Johnson | 26 min |
| Apr 25, 1:13 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe, Richardson | 19 min |
| Apr 25, 1:23 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 52 min |
| Apr 25, 1:24 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 51 min |
| Apr 25, 1:46 AM CDT | Flash Flood Warning | OAX | Gage, Jefferson, Johnson, Pawnee | 3 hr |
| Apr 25, 2:03 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Nemaha, Otoe, Pawnee | 27 min |
| Apr 25, 2:28 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe, Pawnee, Richardson | 62 min |
| Apr 25, 8:47 AM CDT | River Flood Warning | OAX | Gage | 7 hr |
| Apr 25, 9:55 AM CDT | Winter Weather Advisory | OAX | Antelope, Boone, Cedar, Knox, Madison, Pierce and 3 more | 6 hr |
| Apr 25, 10:32 AM CDT | Areal Flood Warning | OAX | Johnson, Pawnee | 8 hr |
Nearby
Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.